Endocrinol Metab.  2013 Dec;28(4):326-330. 10.3803/EnM.2013.28.4.326.

Recurrent Insulin Autoimmune Syndrome Caused by alpha-Lipoic Acid in Type 2 Diabetes

Affiliations
  • 1Department of Internal Medicine, The Catholic University of Korea College of Medicine, Seoul, Korea.
  • 2Division of Endocrinology, Department of Internal Medicine, Changwon Fatima Hospital, Changwon, Korea. hyunnii-j@hanmail.net

Abstract

Insulin autoimmune syndrome (IAS) is characterized by spontaneous hypoglycemia caused by insulin autoantibodies in the absence of exogenous insulin administration. Some drugs containing sulfhydryl compounds are known to initiate the onset of IAS. A 67-year-old female who had diabetes for 5 years visited the outpatient clinic at our institution due to diabetic peripheral polyneuropathy. She was prescribed alpha-lipoic acid (ALA), which contains two sulfur atoms. Two weeks later, she complained of recurrent hypoglycemic symptoms. We detected a high level of insulin and high titers of insulin autoantibodies. Her human leukocyte antigen (HLA) genotype included the DRB1*0406 allele, which indicates a high level of susceptibility to IAS. She was treated with prednisolone. After this episode, she experienced two more hypoglycemic events after taking ALA for diabetic neuropathy in other hospitals. As ALA can be used to treat diabetic peripheral polyneuropathy, physician discretion is advised based on the possibility of IAS due to ALA in diabetic patients.

Keyword

Alpha-lipoic acid; HLA-DRB1*0406 antigen; Insulin antibodies; Insulin autoimmune syndrome

MeSH Terms

Aged
Alleles
Ambulatory Care Facilities
Autoantibodies
Diabetic Neuropathies
Female
Genotype
Humans
Hypoglycemia
Insulin Antibodies
Insulin*
Leukocytes
Polyneuropathies
Prednisolone
Sulfhydryl Compounds
Sulfur
Thioctic Acid*
Autoantibodies
Insulin
Insulin Antibodies
Prednisolone
Sulfhydryl Compounds
Sulfur
Thioctic Acid
Full Text Links
  • ENM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr